Texas, 2013

Hail and Damaging Wind in Texas, June 19, 2013

June 19, 2013 · NWS MAF · 3 events in 2 counties and zones

An upper ridge was over the region with good low level moisture in place. An outflow boundary was present across the Permian Basin and Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the region with good low level moisture in place. An outflow boundary was present across the Permian Basin and Southeast New Mexico. This boundary became a focus for thunderstorm development during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 4:56 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 19, 4:56 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT WED JUN 19 2013

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

CONVECTION WILL BE POSSIBLE AT ALL TERMINALS EXCEPT KMAF FOR THE
NEXT FEW HOURS AS THE OUTFLOW BOUNDARY FROM STORMS TO THE NE
COLLIDES W/CONVECTION COMING OFF THE MTNS WEST. HOWEVER...VFR
CONDITIONS SHOULD PREVAIL OUTSIDE OF DIRECT...HEAVIER CONVECTION.
OTHERWISE...A 40+KT LLJ WILL MAINTAIN RETURN FLOW OVERNIGHT.
ANOTHER FAIRLY WIDESPREAD CU FIELD WILL BE POSSIBLE
THURSDAY...W/BASES 7-9 KFT AGL.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT WED JUN 19 2013/

DISCUSSION...
THE SUBTROPICAL UPPER RIDGE THAT HAS BEEN CENTERED OVER MEXICO THE
PAST SEVERAL DAYS HAS BEEN EDGING NORTHWARD TOWARD WEST TEXAS
TODAY WHILE AN UPPER LOW DIGS INTO THE PACIFIC NORTHWEST. AT THE
SURFACE...STRONG SOUTHERLY FLOW PERSISTS AS LEE TROUGHING ENHANCES
TO THE NORTH. SKIES HAVE BEEN MOSTLY CLEAR THROUGH THE MORNING AND
MID AFTERNOON TEMPERATURES HAVE WARMED TO LOW 90S. SEVERAL SHOWERS
AND THUNDERSTORMS ARE IN THE PROCESS OF DEVELOPING OVER THE DAVIS
AND GUADALUPE MOUNTAIN REGIONS THIS AFTERNOON AND ARE EXPECTED TO
MIGRATE OUT INTO THE PLAINS OF SOUTHEAST NEW MEXICO AND PORTIONS
OF WEST TEXAS THROUGH THIS EVENING. MEANWHILE...AN EARLY MORNING
MCS THAT MOVED THROUGH THE TEXAS PANHANDLE HAS SENT AN OUTFLOW
BOUNDARY SOUTHWEST TOWARD THE PERMIAN BASIN...AS NOTED ON RADAR.
THIS BOUNDARY WILL LIKELY GENERATE SOME SEVERE THUNDERSTORM
ACTIVITY ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW
MEXICO AND A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR THESE
AREAS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL. WILL MAKE NOTE OF THIS IN THE HWO. ANY CONVECTION
MOVING OFF THE MOUNTAINS OF SOUTHEAST NEW MEXICO WILL HAVE THE
POTENTIAL TO INTERACT WITH THIS BOUNDARY AND COULD RESULT IN AN
ISOLATED SHORT- LIVED TORNADO.

THE UPPER RIDGE WILL SHIFT SLIGHTLY EASTWARD THURSDAY AND FRIDAY BUT
MAINTAIN ITS INFLUENCE OVER MOST OF THE REGION. SURFACE LEE
TROUGHING WILL EXTEND SOUTHWARD INTO EASTERN NEW MEXICO AND WEST
TEXAS...KEEP STRONG SOUTHERLY FLOW AND AMPLE MOISTURE IN PLACE
THROUGH THE WEEKEND. SURFACE HEATING NEAR THE TROUGH AXIS MAY HELP
TO GENERATE SOME AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
HIGHER TERRAIN REGIONS AS WELL AS THE SOUTHEAST NEW MEXICO PLAINS
THROUGH SUNDAY. CONFIDENCE IS CURRENTLY LOW HOWEVER IF WE CAN GET A
WEAKNESS IN THE WESTERN PERIPHERY OF THE UPPER RIDGE DURING PEAK
HEATING...COINCIDENT WITH A MID LEVEL THETA E AXIS...THEN ITS
DEFINITELY POSSIBLE FOR THE ABOVE MENTIONED LOCATIONS.
OTHERWISE...RAIN CHANCES WILL REMAIN NIL FOR MOST LOCATIONS THROUGH
THE FORECAST PERIOD. HIGH TEMPERATURES WILL REMAIN IN THE MID TO
UPPER 90S WITH HIGHER READINGS IN THE PECOS AND RIO GRANDE VALLEYS.
LOWS WILL BE IN THE UPPER 60S TO LOW 70S.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 19, 2:03 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT WED JUN 19 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT WED JUN 19 2013 /203 PM MDT WED JUN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...GENERALLY ALONG AND WEST OF A LAMESA...TO WINK...TO
FORT STOCKTON...TO TERLINGUA LINE. ANY THUNDERSTORMS THAT DO
DEVELOP MAY BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 4:39 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED JUN 19 2013

TXZ045-046-192330-
DAWSON-GAINES-
539 PM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL
630 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SAND AT 538
PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3276 10184 3262 10223 3283 10234 3297 10209
      3296 10196
TIME...MOT...LOC 2238Z 244DEG 14KT 3278 10216
Special weather statement, Jun 19, 5:02 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT WED JUN 19 2013

NMZ028-033-034-192345-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
502 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 545
PM MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES EAST OF SALT LAKE AT
503 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3267 10380 3238 10343 3220 10390 3237 10405
TIME...MOT...LOC 2303Z 233DEG 17KT 3233 10389
Special weather statement, Jun 19, 5:46 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT WED JUN 19 2013

TXZ045-046-200030-
DAWSON-GAINES-
646 PM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL
730 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF ASHMORE AT
646 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3279 10192 3272 10242 3296 10249 3296 10237
      3296 10195
TIME...MOT...LOC 2346Z 267DEG 12KT 3289 10221
Special weather statement, Jun 19, 5:49 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT WED JUN 19 2013

NMZ029-200030-
NORTHERN LEA COUNTY-
549 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHERN LEA COUNTY UNTIL 630 PM MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF
CROSSROADS AT 549 PM MDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3357 10305 3336 10305 3334 10377 3339 10377
      3340 10373 3357 10372
TIME...MOT...LOC 2349Z 262DEG 20KT 3353 10335
Special weather statement, Jun 19, 6:34 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT WED JUN 19 2013

NMZ029-200100-
NORTHERN LEA COUNTY-
634 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN LEA COUNTY UNTIL 700 PM MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF
CROSSROADS AT 634 PM MDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3331 10305 3331 10338 3356 10339 3358 10309
      3357 10305
TIME...MOT...LOC 0034Z 267DEG 21KT 3346 10317
Special weather statement, Jun 19, 6:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT WED JUN 19 2013

TXZ058-067-200115-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
741 PM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 815 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTHWEST OF
PECOS TO 8 MILES SOUTHWEST OF TOYAH LAKE AT 740 PM CDT...MOVING EAST
AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL AND
WIND GUSTS TO 45 MPH. FURTHER STRENGTHENING IS POSSIBLE.

THE AREA AFFECTED INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 19 AND
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3164 10321 3119 10319 3111 10367 3162 10378
TIME...MOT...LOC 0040Z 261DEG 15KT 3153 10362 3122 10351

05

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
June 19, 6:45 PM CST to 6:46 PM CST
Where
Reeves County, Pecos
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.420, -103.480

A thunderstorm moved over Reeves County and produced strong winds in Pecos. A roof was blown off of an appliance store, and the gusts were estimated to be near 80 mph. The cost of damage is a rough estimate.

Hail, Dawson

When
June 19, 6:49 PM CST to 6:54 PM CST
Where
Dawson County, 9 mi N of Lamesa
Measured
1.75 in hail
Reported by
Public
Coordinates
32.860, -101.950

Hail, Dawson

When
June 19, 6:49 PM CST to 6:54 PM CST
Where
Dawson County, 5 mi W of Lamesa
Measured
1 in hail
Reported by
Public
Coordinates
32.730, -102.036

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454407, 454290, 454291.